Z-Pak Lawsuits Filed over Stevens-Johnson Syndrome (SJS), Potentially Fatal Skin Reaction

There are reportedly thousands of Zithromax lawsuits filed over complications, including the potentially fatal skin reactions Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN). Other alleged injuries include heart attack, stroke, eye injuries and other issues. In 2012, a putative lawsuit was filed alleging that Zithromax caused SJS in a child.

Zithromax (azithromycin) is a popular antibiotic commonly referred to Z-Pak or Zmax as a single dose. It is manufactured by Pfizer. This commonly used antibiotic can lead to Stevens-Johnson Syndrome (SJS), which is an allergic skin reaction that leads to severe blistering and inflammation of the mucous membranes. Patients with SJS sometimes feel as though their skin is being burned from the inside out. When these skin lesions affect more than 30 percent of the body, it is known as Toxic Epidermal Necrolysis (TEN). Not all sufferers survive, and those who do are sometimes left with permanent injuries, such as vision problems, difficulty eating and scarring.

Pfizer has been warned by the U.S. Food and Drug Administration (FDA) for failing to adequately warn about the risk of SJS in Zithromax brochures. In a letter dated June 19, 2012, the agency said that the brochure does not discuss the severity of the condition even though the warning label mentions SJS,. Pfizer did not explain that SJS can cause large areas to blister and peel, leading open sores and infection, nor do they explain that in TEN, large areas of the skin and detach from the body and lesions can develop in the mucous membranes. The FDA letter also warned that Pfizer failed to warn about the risk of heart problems associated with Zithromax.

The warning label on Zithromax reads: “Serious allergic reactions, including angioedema, anaphylaxis, Stevens Johnson Syndrome and Toxic Epidermal Necrolysis have been reported rarely in patients on azithromycin therapy using other formulations. Although rare, fatalities have been reported.” The warning label also says that in some patients, the symptoms of SJS or TEN can come back even though they stop taking the drug. However, the agency points out that this information is not included in the brochures.

This entry was posted in Legal News. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.